Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 140, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jul 5, 2012, 5:29 PM CDT for Cullman County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2012, 5:29 PM CDT (22:29 UTC)
- Expired
- Jul 5, 2012, 5:56 PM CDT
- In force
- 27 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County Cullman County, AL
The radar
The Birmingham radar (KBMX), 97 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1129 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1533 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
247
WUUS54 KHUN 052229
SVRHUN
ALC043-052315-
/O.NEW.KHUN.SV.W.0140.120705T2229Z-120705T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
529 PM CDT THU JUL 5 2012
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CULLMAN COUNTY IN NORTH CENTRAL ALABAMA...
* UNTIL 615 PM CDT
* AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
GARDEN CITY...AND MOVING WEST AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
WALTER...
GARDEN CITY...
HANCEVILLE...
LAT...LON 3399 8690 3419 8677 3412 8660 3410 8665
3408 8666 3408 8669 3405 8668 3405 8670
3404 8670 3399 8675 3397 8676 3396 8678
TIME...MOT...LOC 2228Z 104DEG 6KT 3403 8667
$$
CCC1 follow-up statement
288
WWUS54 KHUN 052256
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
556 PM CDT THU JUL 5 2012
ALC043-052306-
/O.CAN.KHUN.SV.W.0140.000000T0000Z-120705T2315Z/
CULLMAN AL-
556 PM CDT THU JUL 5 2012
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CULLMAN COUNTY IS
CANCELED...
WEATHER SERVICE DOPPLER RADAR INDICATES THE THUNDERSTORM THAT
PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY. THEREFORE THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELED.
GUSTY WINDS AND FREQUENT LIGHTNING ARE STILL POSSIBLE FROM THIS
THUNDERSTORM. STAY INDOORS UNTIL THE STORM HAS PASSED.
LAT...LON 3399 8690 3419 8677 3412 8660 3410 8665
3408 8666 3408 8669 3405 8668 3405 8670
3404 8670 3399 8675 3397 8676 3396 8678
TIME...MOT...LOC 2256Z 104DEG 6KT 3404 8672
$$
CCCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:41 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Jul 5, 2:41 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
241 PM CDT THU JUL 5 2012
.DISCUSSION...
SHOWER AND THUNDERSTORM ACTIVITY WILL DIMINISH LATER THIS EVENING.
HOWEVER...ISOLATED TO SCATTERED STORMS WILL STILL BE POSSIBLE
THROUGH 8 OR 9 PM. MOST OF THIS ACTIVITY WILL SHIFT SOUTH OF THE
TENNESSEE RIVER AND REMAIN NEAR AND EAST OF INTERSTATE 65. SOME OF
THESE STORMS COULD CONTINUE TO BE SEVERE AND PRODUCE WIND GUSTS 60 TO
80 MPH...GIVEN STRONG FORECAST WINDEX VALUES. EXPECT SOME PATCHY
LIGHT FOG TO DEVELOP IN AREAS THAT RECEIVE HEAVIER RAINFALL...BUT
WILL LEAVE OUT OF GRIDS DUE TO LIMITED COVERAGE OF CONVECTION THAT
IS EXPECTED.
MODELS ARE IN GOOD AGREEMENT THAT SEVERAL WEAK BOUNDARIES WILL PUSH
SOUTHEAST THROUGH NORTHWESTERLY FLOW AND ACROSS THE TENNESSEE VALLEY
AND NORTHERN ALABAMA THROUGH SATURDAY. RIGHT NOW THE BETTER CHANCE
OF SHOWERS AND STORMS AFTER TONIGHT APPEARS TO BE FRIDAY INTO FRIDAY
EVENING. RIGHT NOW...WE THINK THIS WILL KEEP HIGH TEMPERATURES A
LITTLE COOLER...IN THE MID TO UPPER 90S. THIS SHOULD KEEP A HEAT
ADVISORY A BAY ON FRIDAY...BUT THIS WILL NEED TO BE MONITORED CLOSELY
IN CASE LESS CONVECTION OCCURS.
CONVECTION SHOULD BE A LITTLE LESS WIDESPREAD ON SATURDAY...AND AS A
RESULT TEMPERATURES COULD AGAIN CLIMB TO 100 DEGREES WEST OF A
HUNTSVILLE TO CULLMAN LINE. A HEAT ADVISORY LOOKS VERY POSSIBLE.
HOWEVER ISOLATED TO WIDELY SCATTERED CONVECTION COULD GIVE SOME
LOCALIZED RELIEF. SEVERE MICROBUST POTENTIAL WILL REMAIN IN PLACE
WITH ANY CONVECTION FRIDAY AND SATURDAY AFTERNOON/EVENING...ALONG
WITH HEAVY DOWNPOURS AND FREQUENT LIGHTNING.
THE REAL BREAK TO THE HEAT LOOKS LIKE IT WILL COME EARLY NEXT
WEEK...AS A STRONGER FRONTAL BOUNDARY APPROACHES THE TENNESSEE
VALLEY. STRONGER SHEAR AND FORCING WITH THIS FRONT...SHOULD CAUSE
MORE WIDESPREAD SHOWER AND STORM ACTIVITY TO DEVELOP. THIS ACTIVITY
SHOULD CONTINUE THROUGH THE END OF THE WEEK...AS THE FRONTAL BOUNDARY
STALLS SOMEWHERE BETWEEN NASHVILLE AND CENTRAL AL. DUE TO CLOUD
COVER...CONVECTION...AND FRONTAL BOUNDARY INFLUENCES...HIGHS SHOULD
DROP TO NEAR NORMAL LEVELS AS A RESULT WITH HIGHS IN THE UPPER 80S
TO LOWER 90S AND LOWS IN THE UPPER 60S. FINALLY...A TRUE A BREAK IN
SIGHT FROM THE HEAT.
KTW
&&
.AVIATION...
/ISSUED 1241 PM CDT THU JUL 5 2012/
FOR 18Z TAFS...
STRONG DAYTIME HEATING HAS RESULTED IN THE DEVELOPMENT OF CUMULUS
TYPE CLOUDS ACROSS THE REGION. AN UPPER LEVEL DISTURBANCE APPROACHING
THE REGION FROM THE NNE WILL BRING A RISK OF MORE CONVECTION LATER
THIS AFTERNOON AND EVENING...MAINLY EAST OF I-65. MICROBURST OUTFLOW
WINDS ARE THE PRIMARY RISK POISED BY THE STRONGER STORMS... WITH
MARGINALLY SEVERE HAIL POSSIBLE TOO. STORM COVERAGE/INTENSITY SHOULD
WIND DOWN DURING THE LATER EVENING. MVFR FOG/MIST IS POSSIBLE TOWARD
DAYBREAK FRI AM AT EITHER TERMINAL...ESPECIALLY IF THEY RECEIVE
RAINFALL THIS EVENING.
RSB
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 71 98 72 98 74 / 30 30 20 30 20
SHOALS 74 97 71 100 73 / 20 30 20 30 20
VINEMONT 73 93 70 96 72 / 30 30 20 30 20
FAYETTEVILLE 72 96 71 99 72 / 20 30 20 30 20
ALBERTVILLE 72 96 70 95 70 / 40 30 20 30 20
FORT PAYNE 73 95 68 96 70 / 40 30 20 30 20
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
ALZ001>007.
TN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
TNZ076-096.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.Hazardous weather outlook, Jul 5, 12:37 PM CDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1237 PM CDT THU JUL 5 2012 ALZ001>010-016-TNZ076-096-097-060300- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1237 PM CDT THU JUL 5 2012 .DAY ONE...TODAY AND TONIGHT... ABOVE NORMAL TEMPERATURES WILL CONTINUE ACROSS THE TENNESSEE VALLEY THIS AFTERNOON. THEREFORE...A HEAT ADVISORY IS IN EFFECT FOR NORTHWEST ALABAMA...PORTIONS OF NORTH CENTRAL ALABAMA...AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE THROUGH 7 PM. FOR MORE INFORMATION...PLEASE REFER TO THE HEAT ADVISORY PRODUCT. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING...ESPECIALLY EAST OF I-65. A FEW STORMS MAY BECOME STRONG TO SEVERE...PRODUCING DAMAGING WIND GUSTS OVER 60 MPH...MARGINALLY SEVERE HAIL...LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY...MAINLY IN THE AFTERNOON AND EVENING HOURS. A FEW STORMS MAY BE STRONG TO SEVERE...WITH DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT LIGHTNING. AN APPROACHING COLD FRONT WILL INCREASE THE CHANCES FOR MORE WIDESPREAD COVERAGE OF THUNDERSTORMS ON MONDAY THROUGH WEDNESDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE THIS AFTERNOON AND EVENING. PLEASE FORWARD ANY REPORTS OF DAMAGE OR HEAVY RAINFALL TO THE NATIONAL WEATHER SERVICE OFFICE IN HUNTSVILLE...OR YOUR LOCAL EMERGENCY MANAGEMENT AGENCY. RSB/KTW
In the hours before
Special weather statement, Jul 5, 4:15 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
415 PM CDT THU JUL 5 2012
ALZ006-007-052145-
MADISON-MORGAN-
415 PM CDT THU JUL 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MADISON AND EASTERN
MORGAN COUNTIES UNTIL 445 PM CDT...
AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FARLEY...OR NEAR REDSTONE ARSENAL...MOVING
SOUTHWEST AT 5 MPH.
WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
FARLEY.
WHITESBURG.
LACEYS SPRING...TRIANA.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3455 8681 3455 8679 3460 8679 3476 8664
3467 8645 3452 8654 3454 8655 3448 8656
3444 8659
TIME...MOT...LOC 2115Z 031DEG 6KT 3464 8660
SSLocal storm report, Jul 5, 4:47 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
447 PM CDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 4 SE HUNTSVILLE 34.67N 86.57W
07/05/2012 E1.00 INCH MADISON AL TRAINED SPOTTER
QUARTER SIZE HAIL WAS REPORTED AT THE INTERSECTION OF
MARTIN ROAD AND MEMORIAL PARKWAY
&&
KWEBERLocal storm report, Jul 5, 4:50 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
450 PM CDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL 4 SE HUNTSVILLE 34.67N 86.57W
07/05/2012 E0.25 INCH MADISON AL TRAINED SPOTTER
PEA SIZE HAIL WAS REPORTED.
0437 PM HAIL 2 E HUNTSVILLE 34.71N 86.59W
07/05/2012 E0.50 INCH MADISON AL TRAINED SPOTTER
DIME SIZE HAIL WAS REPORTED NEAR THE INTERSECTION OF
DRAKE AVENUE AND MEMORIAL PARKWAY
&&
KWEBERSpecial weather statement, Jul 5, 5:01 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
501 PM CDT THU JUL 5 2012
ALZ016-052230-
CULLMAN-
501 PM CDT THU JUL 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 530 PM
CDT...
AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BAILEYTON...OR 8 MILES SOUTHWEST OF ARAB...
MOVING SOUTH AT 15 MPH.
NICKEL SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
HOLLY POND.
WALTER.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3408 8676 3431 8674 3431 8655 3429 8646
3425 8645 3425 8649 3424 8652 3423 8652
3421 8654 3418 8655 3411 8660 3412 8662
3408 8666
TIME...MOT...LOC 2201Z 013DEG 12KT 3422 8657
CCCLocal storm report, Jul 5, 5:21 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
521 PM CDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL 6 SSE REDSTONE ARSENAL 34.60N 86.63W
07/05/2012 E0.75 INCH MADISON AL TRAINED SPOTTER
DIME TO PENNY SIZE HAIL WAS REPORTED.
&&
KWEBERLocal storm report, Jul 5, 5:28 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
528 PM CDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 3 ESE HUNTSVILLE 34.68N 86.58W
07/05/2012 MADISON AL TRAINED SPOTTER
LARGE TREE BRANCHES REPORTED DOWN NEAR THE CORNER OF GOLF
ROAD AND MEMORIAL PARKWAY
&&
KWEBERThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 2:24 PM CDT | Special Weather Statement | HUN | Lauderdale | 36 min |
| Jul 5, 2:44 PM CDT | Special Weather Statement | HUN | DeKalb | 31 min |
| Jul 5, 2:59 PM CDT | Special Weather Statement | HUN | Lauderdale | 31 min |
| Jul 5, 3:02 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 28 min |
| Jul 5, 3:28 PM CDT | Special Weather Statement | HUN | Colbert | 32 min |
| Jul 5, 3:40 PM CDT | Special Weather Statement | HUN | Madison | 35 min |
| Jul 5, 4:12 PM CDT | Special Weather Statement | HUN | Cullman | 48 min |
| Jul 5, 4:15 PM CDT | Special Weather Statement | HUN | Madison | 30 min |
| Jul 5, 4:22 PM CDT | Severe Thunderstorm Warning | HUN | Madison, Morgan | 38 min |
| Jul 5, 5:01 PM CDT | Special Weather Statement | HUN | Blount | 29 min |
| Jul 5, 5:09 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison | 51 min |
| Jul 5, 6:00 PM CDT | Special Weather Statement | HUN | Madison | 30 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.